Donna Zimmaro Bliss, RN, PhD; Stuart Johnson, MD; Kay Savik, MS; Connie R. Clabots, MS; Keith Willard, MD; Dale N. Gerding, MD
Clostridium difficile is the most common infectious cause of nosocomial diarrhea, but its role in diarrhea associated with tube feeding has not been rigorously investigated.
To determine the incidence of C. difficile acquisition and C. difficile-associated diarrhea in tube-fed and non-tube-fed patients.
Prospective cohort study.
A university-affiliated Veterans Affairs Medical Center.
76 consecutive hospitalized, tube-fed patients and 76 hospitalized, non-tube-fed patients. The two cohorts were matched for age, unit location, duration of hospitalization before surveillance, and severity of illness.
Incidence of C. difficile acquisition, incidence of C. difficile-associated diarrhea, and C. difficile restriction endonuclease analysis typing results.
More tube-fed patients than non-tube-fed patients acquired C. difficile (15 of 76 patients [20%] compared with 6 of 76 patients [8%]; P = 0.03) and developed C. difficile-associated diarrhea (7 of 76 patients [9%] compared with 1 of 76 patients [1%]; P = 0.03). The mean proportion (±SD) of surveillance days with diarrhea was greater for tube-fed patients after the development of C. difficile-associated diarrhea than for tube-fed patients without this diarrhea (0.68 ± 0.4 compared with 0.22 ± 0.2 [95% CI for the mean difference, 0.08 to 0.84]). Postpyloric tube feeding (odds ratio, 3.14 [CI, 1.008 to 9.77]) and duration of surveillance (odds ratio, 1.08 [CI, 1.0009 to 1.16]) were risk factors for the acquisition of C. difficile. Nineteen restriction endonuclease analysis types of C. difficile were identified from 20 patients.
Hospitalized, tube-fed patients, especially those receiving postpyloric tube feeding, are at greater risk for the acquisition of C. difficile and the development of C. difficile-associated diarrhea than are hospitalized, non-tube-fed patients. Clinicians should test for C. difficile in tube-fed patients with diarrhea.
Bliss DZ, Johnson S, Savik K, Clabots CR, Willard K, Gerding DN. Acquisition of Clostridium difficile and Clostridium difficile-Associated Diarrhea in Hospitalized Patients Receiving Tube Feeding. Ann Intern Med. 1998;129:1012–1019. doi: 10.7326/0003-4819-129-12-199812150-00004
Download citation file:
Published: Ann Intern Med. 1998;129(12):1012-1019.
Results provided by:
Copyright © 2018 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use